Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 164, NWS Dodge City, KS

June 25, 2009Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 25, 2009, 6:42 PM CDT for Rush County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2009, 6:42 PM CDT (23:42 UTC)
Expired
Jun 25, 2009, 7:12 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Rush County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:53 PM CDTTSTM WND GST 702 Ese Loretta, KSPEA SIZE HAIL WITH BROKEN TREE LIMBS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 252342
SVRDDC
KSC165-260030-
/O.NEW.KDDC.SV.W.0164.090625T2342Z-090626T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 730 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
  MILES SOUTHEAST OF LORETTA...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LORETTA...
  OTIS...
  RURAL RESIDENCES OF NORTHEASTERN RUSH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3868 9902 3847 9902 3846 9904 3862 9924
      3869 9916 3869 9904
TIME...MOT...LOC 2342Z 318DEG 5KT 3860 9911

$$

GERARD
1 follow-up statement
000 
WWUS53 KDDC 260012
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 25 2009

KSC165-260022-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-090626T0030Z/
RUSH KS-
712 PM CDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  LORETTA...
  OTIS...
  RURAL RESIDENCES OF NORTHEASTERN RUSH COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN RUSH COUNTY.

LAT...LON 3868 9902 3847 9902 3846 9904 3862 9924
      3869 9916 3869 9904
TIME...MOT...LOC 0012Z 326DEG 4KT 3860 9916

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:35 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 3:35 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU JUN 25 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS NORTH
TONIGHT THEN CHANCES FOR THUNDERSTORMS ON SATURDAY WITH A COLD FRONT.

MODELS FORECASTING AN UPPER RIDGE AXIS TO SHIFT EAST FROM WYOMING
AND COLORADO TO THE DAKOTAS AND INTO CENTRAL KANSAS OVERNIGHT. VERY
WARM 850MB TEMPS ALSO WILL MOVE EAST INTO WESTERN KANSAS. AN AREA OF
STRONG THUNDERSTORMS SHOULD DEVELOP IN NORTHEASTERN COLORADO THEN
SHIFT EASTWARD ON THE NORTHERN EDGE OF THE CAP INTO NEBRASKA. WILL
LEAVE A SMALL POP GOING FOR TONIGHT IN THE NORTH WITH A WEAK FRONTAL
BOUNDARY AND IF ANY STORMS GET SOUTH LATER FROM THE MCS. FOR TONIGHT
EXPECT SOUTH WINDS OF 10 TO 15 MPH AND OVERNIGHT LOWS AROUND 68
WEST TO LOWER 70S SOUTHEAST.

FOR FRIDAY THE UPPER RIDGE AXIS SHIFTS INTO IOWA AND EASTERN KANSAS
WITH AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO MONTANA AND UTAH.
VERY WARM AIR CONTINUES AHEAD OF A COLD FRONT WITH SOUTH WINDS
INCREASING TO 15 TO 25 MPH. HIGH TEMPERATURES COULD REACH THE
CENTURY MARK IN MANY LOCATIONS WITH DRIER AIR FORECAST AND GOOD
MIXING.

ON FRIDAY NIGHT THE UPPER LEVEL WAVE PUSHES THE COLD FRONT TO AROUND
GOODLAND WITH SOUTH WINDS MAKING FOR MILD NIGHT WITH LOWS IN THE 70
TO 75 DEGREE RANGE.

FOR SATURDAY THE UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS THE
DAKOTAS AND NEBRASKA PUSHING THE COLD FRONT ACROSS THE FA BY
EVENING. GFS HAS THE COLD FRONT ABOUT 6HRS FASTER THAN THE WRF AND
WILL HEDGE TOWARD THE WRF. THE COLD FRONT SHOULD BE THROUGH DODGE
CITY BY 18Z AND MEDICINE LODGE BY 21 TO 00Z. VERY WARM AIR AHEAD OF
THE FRONT SHOULD PUSH HIGHS INTO THE MID 90S EAST TO AROUND 102 AT
MEDICINE LODGE. MODELS DRY THE BOUNDARY LAYER OUT AHEAD OF THE FRONT
WITH DEWPOINTS ONLY IN THE 40S AND 50S BUT QUICKLY BRING THE
MOISTURE BACK BEHIND THE FRONT. THE BEST UPPER LEVEL SUPPORT AND
SPEED SHEAR WILL BE NORTH BUT THE COLD FRONT UNDERCUTS THE BEST
UPPER LEVEL WINDS SO SEVERE WEATHER THREAT LOOKS MINIMAL. WILL
INCREASE POPS INTO THE 30S AND 40S WITH THE FRONT MOSTLY DURING THE
AFTERNOON. HIGH TEMPS COULD BE REACHED EARLY WITH FALLING TEMPS IN
THE LATE AFTERNOON.

DAYS 3-7...

THERE WERE LITTLE SIGNIFICANT CHANGES TO THE GOING MEDIUM RANGE
FORECAST, WHILE MORE OR LESS CONFIDENCE HAS BEEN APPLIED TO A FEW
PERIODS INCLUDING SATURDAY NIGHT AND THE FARTHER PERIODS TOWARD
THURSDAY AND FRIDAY.

OPERATIONAL MODELS INCLUDING GFS AND ECMWF ARE STILL TRENDING TOWARD
THE SOLUTION OF A FRONTAL BOUNDARY PUSHING TROUGH WESTERN KANSAS ON
SATURDAY. MODELS INDICATE A DRY FRONTAL PASSAGE BUT TRENDS FOR
CONVECTIVE DEVELOPMENT ACROSS SOUTHEAST COLORADO SATURDAY EVENING
ARE FAIRLY HIGH CONFIDENCE.

THE PRECIPITATION EVENT SHOULD AID IN HELPING TEMPER HIGHS TO AROUND
90 DEGREES OR LESS IN SOME SECTIONS OF SOUTHWEST KANSAS ON SUNDAY AS
MORE ENERGY IS TAKEN TO EVAPORATE SURFACE MOISTURE DELAYING FULL
HEATING OF THE BOUNDARY LAYER. THE NEXT 2-3 DAYS ARE EXPECTED TO BE
DRY THROUGH THE EARLY MORNING WITH NEAR CLIMATOLOGICAL AVERAGES FOR
POPS IN THE LATE AFTERNOON DUE TO INCREASED INSTABILITY FROM DIURNAL
HEATING.

AS WE HEAD TOWARD THURSDAY THE UPPER PATTERN LOOKS TO TRANSLATE TO A
RIDGE ACROSS THE ROCKIES WITH SOUTHERLY 850 MB THETA-E POOLING NEAR
CONVERGENCE ZONE SOMEWHERE IN THE CENTRAL PLAINS, WHICH COULD WELL
TRANSLATE INTO A DAY OR TWO OF AFTERNOON NORTHWEST FLOW SEVERE
EVENTS IN THE VICINITY OF NEBRASKA AND NORTHERN KANSAS. WE HAVE
20-30 PERCENT CHANCES FOR THUNDERSTORMS GENERALLY ALONG THE NORTH
CENTRAL AND NORTHEAST SECTIONS OF THE FORECAST AREA FOR DAYS 6 AND 7
AND CAN ADJUST THESE WITH MORE CONFIDENCE MOVING TOWARD THE EVENT.
MONDAY THROUGH WEDNESDAY SHOULD BE ANOTHER WARMING PERIOD WITH HIGHS
REACHING INTO THE UPPER 90S ONCE AGAIN AS HEIGHTS AND THICKNESSES
BEGIN TO INCREASE THROUGH THE END OF THE FORECAST PERIOD.

&&

AVIATION...

THERE IS VERY LOW CHANCES FOR TSRA OR VCTS AT TERMINALS THIS
AFTERNOON AND AS SUCH WILL LEAVE TERMINALS WITH VFR CONDITIONS. INSTABILITY
HAS INCREASED ALONG CONVERGENCE AXIS SUFFICIENTLY TO PRODUCE A LINE
OF SCATTERED THUNDERSTORMS ACROSS EXTREME WEST CENTRAL KANSAS. RADAR
TRENDS WILL NEED TO BE MONITORED FOR ADDITIONAL DEVELOPMENT BUT NO
ORGANIZED CONVECTION IS EXPECTED. .

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 100  72  95 /   0  10  10  30
GCK  70 100  71  93 /  10  10  10  30
EHA  69  99  70  93 /   0  10  10  40
LBL  70 100  71  95 /   0  10  10  40
HYS  71 101  72  95 /  20  10  10  20
P28  73 102  74 102 /   0  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/33
Hazardous weather outlook, Jun 25, 4:58 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT THU JUN 25 2009

KSZ030-031-043>046-061>063-261130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-
458 AM CDT THU JUN 25 2009 /358 AM MDT THU JUN 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ064>066-074>081-084>090-261130-
HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-
KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Jun 25, 6:36 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU JUN 25 2009

KSZ046-260015-
RUSH-
636 PM CDT THU JUN 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LORETTA...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 9902 3847 9902 3846 9903 3845 9905
      3865 9924 3869 9918 3870 9903
TIME...MOT...LOC 2336Z 316DEG 4KT 3864 9910

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:36 PM CDTSpecial Weather StatementDDCRush39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.